Wenn die Netzhaut glitzert – kristalline Ablagerungen der Netzhaut
Abstract
BACKGROUND: Crystalline retinopathies are characterized by refractile deposits within different retinal layers and may be associated with genetic, systemic, toxic, or iatrogenic causes. Talc retinopathy represents a well-described toxic entity related to intravenous drug abuse. CASE PRESENTATION: A 44-year-old male presented with intermittent bilateral visual impairment over four weeks. Best-corrected visual acuity was 0.8 in both eyes. Funduscopic examination revealed multiple fine, glistening crystalline deposits in the central retina without signs of intraocular inflammation. Optical coherence tomography demonstrated hyperreflective crystalline deposits involving inner and outer retinal layers. No evidence of retinal ischemia or vascular occlusion was observed. A targeted medical history revealed previous intravenous drug abuse, including amphetamines and cocaine, most recently in 2023. The patient's history did not suggest a medication-related cause; a hereditary etiology appeared unlikely based on clinical and imaging findings. CONCLUSION: The findings are consistent with a non-inflammatory toxic crystalline retinopathy, most compatible with talc retinopathy. This case highlights the importance of multimodal retinal imaging and targeted historytaking for accurate diagnosis.
Fields of Study & Subjects
Drug-Induced Ocular Toxicity
Retinal and Macular Surgery
Ocular Diseases and Behçet’s Syndrome
Publication details
- Journal / source
- Die Ophthalmologie
- Publisher
- Springer Science and Business Media LLC
- Volume
- 123
- Issue
- 5
- Pages
- 396–400
- Publication date
- 15 January 2026
- Language
- DE